Florida, 2014

Hail in Florida, May 14, 2014

May 14, 2014 · NWS JAX · 1 event in 1 county or zone

Southeast steering flow focused an afternoon thunderstorm activity inland. A lone pulse severe storm was reported near On Top of the World.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southeast steering flow focused an afternoon thunderstorm activity inland. A lone pulse severe storm was reported near On Top of the World.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 14, 8:43 AM EST, 5 hours 22 minutes earlier.

Area forecast discussion, May 14, 8:43 AM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
943 AM EDT WED MAY 14 2014

.UPDATE...
A MOISTENING SELY STEERING FLOW OFF THE ATLC WILL PROVIDE FOR
SCATTERED SHOWERS THIS MORNING ALONG THE COASTAL ZONES THEN
SCATTERED TO NUMEROUS SHOWERS/STORMS OVER INLAND AREAS THIS
AFTERNOON WITH BEST COVERAGE ALONG THE I-75 CORRIDOR OF INLD NE FL
AND INLD SE GA. PRECIP WATER AMOUNTS IN THE ATMOSPHERE WILL
CONTINUE TO SLOWLY INCREASE INTO THE 1.50 TO 1.75 INCHES THROUGH
THE DAY. SOME LOCALLY HEAVY RAINFALL, GUSTY WINDS AND SMALL HAIL
POSSIBLE IN A FEW ISOLATED STRONG STORMS THIS AFTERNOON OVER
INLAND AREAS BUT SEVERE WEATHER IS NOT EXPECTED AS THE EARLIER
START TO CONVECTION SHOULD HOLD MAX TEMPS INTO THE 80S. BREEZY
SELY FLOW AT THE SURFACE WILL INCREASE WINDS ALONG THE COAST TO
15-20MPH WITH GUSTS UP TO 30 MPH AT TIMES. FOR TONIGHT...WITH SE
GA/NE FL REGION STILL A BIT TOO FAR AHEAD OF FRONTAL BOUNDARY
PRECIP STILL EXPECT EVENING DIURNAL STORMS OVER INLAND AREAS TO
WEAKEN THEN A LULL OVERNIGHT BEFORE MAIN AXIS OF FRONTAL PCPN
REACHES AREA ON THURSDAY. EXPECT MILD OVERNIGHT LOWS AROUND 70
DEGREES TONIGHT.

&&

.MARINE...
SEAS HAVE BUILT TO 4 FT NEARSHORE AT THE KINGS BAY (41112) BUOY
AND UP TO 5-6 FT OFFSHORE. SE WINDS EXPECTED IN THE 15-20 KNOT
RANGE THROUGH TONIGHT AND WILL POST SCEC HEADLINES FOR ALL LEGS.
MAY NEED TO PUSH UP SMALL CRAFT ADVISORY START TIME FOR THE
OFFSHORE LEGS INTO TONIGHT AS SE WINDS MAY INCREASE TO 20 KNOTS
AND SEAS TO 7 FEET EARLIER THAN EXPECTED.

RIP CURRENTS: MODERATE RISK CONTINUES WITH MORNING BREAKER
REPORTS IN THE 2-4 FT RANGE AS THE SELY FLOW CONTINUES TO
INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  69  78  55 /  60  70  90  70
SSI  80  71  79  60 /  30  70  80  80
JAX  84  71  82  60 /  40  60  80  80
SGJ  81  72  81  63 /  40  60  80  80
GNV  86  69  81  60 /  60  60  80  70
OCF  88  70  82  63 /  60  60  80  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 8 AM THURSDAY TO NOON EDT FRIDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&

HESS/MCALLISTER
Hazardous weather outlook, May 14, 1:10 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT WED MAY 14 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-151030-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
210 PM EDT WED MAY 14 2014

...MODERATE RISK OF RIP CURRENTS...

...SMALL CRAFT ADVISORY OFFSHORE WATERS TONIGHT THROUGH FRIDAY...

...LOCALLY HEAVY RAINFALL AND STRONG STORMS POSSIBLE ON THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES DUE TO
SOUTHEAST FLOW AND INCREASED SURF CONDITIONS.

WINDS AND SEAS WILL INCREASE OVER THE OFFSHORE COASTAL WATERS
TONIGHT AND SMALL CRAFT ADVISORY IS IN EFFECT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH MOST
OF THE COVERAGE TOWARDS THE I-75 CORRIDOR LATE IN THE AFTERNOON
AND EARLY EVENING. THE MAIN CONCERNS WILL BE LOCALLY HEAVY
RAIN AND FREQUENT LIGHTNING.

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE AND
SUWANNEE RIVER BASINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WINDS AND SEAS WILL REMAIN ELEVATED OVER THE OFFSHORE COASTAL WATERS
THROUGH FRIDAY AND SMALL CRAFT ADVISORY IS IN EFFECT.

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE AND
SUWANNEE RIVER BASINS.

WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST FOR
THURSDAY AS DEVELOPING LOW PRESSURE ACROSS THE GULF TRACKS ACROSS
THE AREA. LOCALLY HEAVY RAIN ALONG WITH A FEW STRONG STORMS WILL
BE POSSIBLE.

AN ELEVATED RIP CURRENT RISK IS EXPECTED AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, May 14, 11:27 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1227 PM EDT WED MAY 14 2014

FLZ023-025-031-032-141715-
BAKER-BRADFORD-CLAY-DUVAL-
1227 PM EDT WED MAY 14 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...
BRADFORD...BAKER AND DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 115 PM EDT...

AT 1227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES
SOUTH OF KINGSLEY TO 5 MILES SOUTHEAST OF PENNEY FARMS...MOVING
NORTHWEST AT 25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND CAMP BLANDING...PENNEY FARMS...KINGSLEY...MIDDLEBURG...
LAWTEY...ASBURY LAKE...OAKLEAF PLANTATION...CECIL FIELD...MAXVILLE
AND GLEN SAINT MARY THROUGH 115 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2984 8164 2986 8207 3009 8218 3012 8214
      3014 8215 3014 8221 3028 8228 3026 8184
TIME...MOT...LOC 1627Z 157DEG 20KT 2994 8200 2993 8178

HESS
Special weather statement, May 14, 12:13 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
113 PM EDT WED MAY 14 2014

FLZ023-GAZ150-164-141800-
BAKER-CHARLTON-WARE-
113 PM EDT WED MAY 14 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...CHARLTON
AND BAKER COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 200 PM EDT...

AT 113 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES WEST OF MACCLENNY...MOVING NORTHWEST
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MACCLENNY AND TAYLOR THROUGH 200 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3059 8242 3061 8242 3062 8243 3068 8243
      3067 8208 3042 8204 3037 8204 3036 8205
      3027 8205 3030 8245 3058 8246
TIME...MOT...LOC 1713Z 149DEG 14KT 3031 8224

NELSON
Special weather statement, May 14, 12:18 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
118 PM EDT WED MAY 14 2014

FLZ030-031-036-141800-
ALACHUA-BRADFORD-UNION-
118 PM EDT WED MAY 14 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRADFORD...
ALACHUA AND UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 200 PM EDT...

AT 119 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ORANGE HEIGHTS...MOVING NORTHWEST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
ORANGE HEIGHTS...MELROSE...GAINESVILLE AIRPORT...WALDO...HAMPTON...
SAMPSON...BROOKER...NEW RIVER...LA CROSSE AND BEASLEY THROUGH 200 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8231 2986 8205 2972 8205 2972 8206
      2971 8205 2970 8205 2968 8206 2963 8222
      3001 8256
TIME...MOT...LOC 1719Z 138DEG 23KT 2976 8218

NELSON
Special weather statement, May 14, 12:57 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
157 PM EDT WED MAY 14 2014

FLZ020-022-023-GAZ150-162>164-141845-
BAKER-CHARLTON-CLINCH-COLUMBIA-ECHOLS-HAMILTON-WARE-
157 PM EDT WED MAY 14 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...
CLINCH...ECHOLS...CHARLTON...BAKER...COLUMBIA AND HAMILTON COUNTIES
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 245
PM EDT...

AT 157 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST
OF STEPHEN FOSTER STATE PARK TO 5 MILES SOUTHEAST OF BELMONT...MOVING
NORTHWEST AT 30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND BELMONT...FARGO...STEPHEN FOSTER STATE PARK AND NEEDMORE
THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3064 8209 3032 8271 3076 8304 3108 8242
TIME...MOT...LOC 1757Z 147DEG 24KT 3068 8224 3045 8269

HESS
Special weather statement, May 14, 1:39 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT WED MAY 14 2014

GAZ149-150-162>164-141930-
ATKINSON-CHARLTON-CLINCH-ECHOLS-WARE-
239 PM EDT WED MAY 14 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...
ATKINSON...CLINCH...ECHOLS AND CHARLTON COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF STEPHEN FOSTER STATE PARK TO 14 MILES SOUTHWEST OF NEEDMORE...
MOVING NORTHWEST AT 35 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND NEEDMORE...FARGO...STEPHEN FOSTER STATE PARK...
BRAGANZA...STATENVILLE...EMERSON PARK...BOGGY BAY...WAYCROSS...
NEEDHAM AND SUNNYSIDE THROUGH 330 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3086 8309 3088 8298 3118 8298 3119 8300
      3137 8269 3136 8264 3140 8262 3147 8250
      3142 8248 3140 8240 3138 8242 3136 8239
      3130 8239 3118 8224 3095 8211 3059 8267
      3062 8301 3080 8313
TIME...MOT...LOC 1839Z 153DEG 32KT 3098 8225 3059 8286

HESS

The radar

The Tampa radar (KTBW), 156 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
May 14, 2:05 PM EST
Where
Marion County, 4.21 mi SE of York
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.100, -82.260

A spotter reported dime to quarter size hail in On Top of The World that lasted for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508498.